Florida, 2010

Flood and Hail in Florida, March 11 to 12, 2010

March 11 to 12, 2010 · NWS JAX · 7 events in 2 counties and zones

A strong shortwave trough moved across the forecast area as a surface low tracked across northeast Florida from the Gulf of Mexico. Heavy rainfall was produced across much of northeast Florida with storm total rainfall amounts of 3 to 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong shortwave trough moved across the forecast area as a surface low tracked across northeast Florida from the Gulf of Mexico. Heavy rainfall was produced across much of northeast Florida with storm total rainfall amounts of 3 to 6 inches. A few strong storms occurred across Marion County where surface based instability was highest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 11, 9:19 AM EST, 26 minutes earlier.

Area forecast discussion, Mar 11, 9:19 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 AM EST THU MAR 11 2010

...HEAVY RAINFALL THREAT CONTINUES TODAY ALONG WITH RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHEAST FLORIDA...

.UPDATE...
NOT MUCH CHANGE TO CURRENT FORECAST AS STRONG SHORTWAVE WILL PUSH
ACRS THE FORECAST AREA WITH HEAVY RAINFALL AND EXPECT WIDESPREAD
1-2 INCH RAINFALL AMOUNTS. AS SFC LOW OVER THE NERN GOMEX TRACKS
INLD ACRS NERN FL EXPECT SLIGHT RISK OF SVR TSTMS AS CAPE VALUES
INCREASE CLOSE TO 500J AS DEWPOINTS SURGE INTO THE UPPER 60S ALONG
WITH A SUBTLE WIND SHIFT TO THE SOUTH...THIS WILL REDUCE
HELICITY VALUES DOWN INTO THE 300-400 RANGE BUT STILL LARGE ENOUGH AND
IN COMBINATION WITH STRONG 50 KT LLVL JET AND 150+ KT UPPER LEVEL
JET TO EXPECT ROTATING STORMS WITH WINDS/HAIL AND PSBL TORNADOES.
APPEARS AS THOUGH CURRENT GRIDS/ZFP AND HAZARD WX OUTLOOK HAS EVENT
NICELY COVERED. MODELS STILL CONSISTENT WITH STRONG SHORTWAVE
MOVING OFF THE COAST LATE THIS AFTN/EARLY EVENING WITH SOME LINGER
SHOWER ACTIVITY INTO TONIGHT.

&&

.AVIATION...
CONDS AT LOCAL TAF SITES WILL RAPIDLY DETERIORATE THIS MORNING
WITH WIDESPREAD MVFR CIGS/VSBYS IN SHOWERS AND EMBEDDED TSTMS THAT
WILL LAST INTO THE AFTERNOON HOURS BEFORE ENDING. SOME RISK OF
TEMPORARY IFR CONDS IN HEAVIEST TSTM ACTIVITY AS WELL AS SOME
LOWER CIGS ON THE BACK SIDE OF THE SHORTWAVE. SOME GUSTY WINDS
ALONG WITH TSTM ACTIVITY BUT OVERALL NOT TOO STRONG.

&&

.MARINE...
S/SELY FLOW CONTINUES TO SLOWLY INCREASE WITH SUSTAINED WINDS
CLOSE TO 20 KNOTS WITH GUSTS TO 25 KNOTS AT TIMES SO WILL KEEP
ADVISORY POSTED OVER THE OFFSHORE WATERS WITH CAUTION NEARSHORE.
MODELS CONTINUE TO BE CONSISTENT WITH A SHIFT TO THE SOUTHWEST
TONIGHT AND DECREASE IN SPEEDS BELOW HEADLINE LEVELS BY MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  55  73  53 /  90  20  50  50
SSI  65  56  69  57 /  90  20  50  40
JAX  72  57  70  55 /  90  20  50  40
SGJ  73  61  70  58 /  90  40  60  30
GNV  74  62  71  52 /  90  60  70  30
OCF  75  64  72  53 /  90  80  80  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

HESS/PRESNALL
Hazardous weather outlook, Mar 11, 4:16 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 AM EST THU MAR 11 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121100-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
416 AM EST THU MAR 11 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
...HEAVY RAINFALL POSSIBLE TODAY...
...MODERATE RIP CURRENT RISK AT AREA BEACHES...

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA TODAY AS A STRONG WEATHER
DISTURBANCE MOVES THROUGH THE AREA. THE COMBINATION OF DEEP
MOISTURE...AN UNSTABLE ENVIRONMENT AND FAVORABLE LIFT WILL ALLOW
FOR SOME OF THE THUNDERSTORMS TO BECOME STRONG AND POSSIBLY SEVERE.
AT THIS TIME...THE STRONGEST THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST FLORIDA AND POSSIBLY EXTENDING NORTH TO NEAR U.S. HIGHWAY
82 IN SOUTHEAST GEORGIA. WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE
POSSIBLE IN THE STRONGEST STORMS. IN ADDITION...ALL STORMS WILL BE
CAPABLE OF FREQUENT LIGHTNING AND HEAVY RAINFALL. THUNDERSTORMS WILL
LIKELY INITIATE ALONG THE I-75 CORRIDOR EARLY THIS MORNING.

ALSO...THERE IS THE POTENTIAL FOR MODERATE TO HEAVY RAINFALL TO
ESTABLISH AREA-WIDE TODAY...RESULTING IN RAINFALL TOTALS OF 1 TO
2 INCHES. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DECREASE IN
COVERAGE AND INTENSITY FROM THE WEST THIS AFTERNOON AS THE WEATHER
DISTURBANCE ADVANCES OFFSHORE.

THE RISK OF RIP CURRENTS AT AREA BEACHES WILL BE ON THE INCREASE
TODAY. SEE THE SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UNSETTLED WEATHER WILL RETURN EARLY FRIDAY AS ANOTHER WEATHER
DISTURBANCE IS FORECAST TO ADVANCE ACROSS THE REGION. AT THIS
TIME...SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
NORTHEAST FLORIDA ESPECIALLY SOUTH OF THE I-10 CORRIDOR. GUSTY
WINDS...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED IN THE STRONGER STORMS. RAINFALL AMOUNTS WILL LIKELY AVERAGE
A QUARTER INCH OR LESS ACROSS SOUTHEAST GEORGIA...WITH AMOUNTS AS
HIGH AS 2 INCHES POSSIBLE SOUTH OF A GAINESVILLE TO ST. AUGUSTINE
LINE.

DUE TO THE EXPECTED HEAVY RAINFALL TODAY THROUGH FRIDAY...AREAS WITH
POOR DRAINAGE OR LOW LYING AREAS MAY EXPERIENCE FLOODING. IN
ADDITION...THIS EVENT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RISES
ON RIVER BASINS ACROSS THE FORECAST AREA.

BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Mar 11, 9:36 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
936 AM EST THU MAR 11 2010

FLZ040-111515-
MARION-
936 AM EST THU MAR 11 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND FUNNEL CLOUDS VALID UNTIL 1015
AM EST...

AT 935 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF DUNNELLON...OR 5 MILES
SOUTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 30 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAINBOW
LAKES ESTATES...DUNNELLON...ROMEO...OCALA AIRPORT...SANTOS...OCALA...
FLEMINGTON...REDDICK...LOWELL AND ANTHONY THROUGH 1015 AM EST. GUSTY
WINDS OF 45 TO 55 MPH AND SMALL HAIL CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8237 2902 8241 2904 8244 2904 8251
      2906 8254 2918 8254 2923 8250 2923 8240
      2933 8241 2949 8227 2919 8186 2899 8236
TIME...MOT...LOC 1435Z 228DEG 28KT 2911 8238

HESS

The radar

The Jacksonville radar (KJAX), 150 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 hail, 1 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Flood, Marion

When
March 11, 9:45 AM EST to 3:00 PM EST
Where
Marion County, 0.69 mi N of Ocala to 0.6 mi WSW of Silver Spgs Airpark
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.190, -82.130

Heavy rainfall was first reported in Marion county around 10:15 am by a trained storm spotter who measured 3 inches of rain in 30 minutes time near Rainbow Lakes Estates. Around 12:20 pm a spotter about 3 miles east of Ocala measured 2.25 inches of rain since 8 am. Later around 2:30 pm, a spotter near 103rd Street and 84th Avenue southwest of Ocala measured 6 inches of rainfall between 8 am and 1 pm. At 3 pm, a spotter near Northeast 36th Avenue and Northeast 35th Street recorded 5.85 inches of rainfall between 8 am and 3 pm. At 3 pm, the county emergency manager reported numerous roads were flooded in and near Ocala. At the time, there were no road closures. No property damage estimate was available, but a default of $1,000 was entered which may account for road repair in the wake of the flood.

Funnel Cloud, Marion

When
March 11, 10:15 AM EST
Where
Marion County, 0.69 mi N of Ocala
Reported by
Trained Spotter
Coordinates
29.190, -82.130

Several HAM Radio operators saw a funnel cloud near Ocala.

Hail, Marion

When
March 11, 10:17 AM EST
Where
Marion County, 1.81 mi E of Ocala West
Measured
0.75 in hail
Reported by
Public
Coordinates
29.220, -82.100

Penny size hail was reported in Ocala.

Hail, Marion

When
March 11, 10:20 AM EST
Where
Marion County, 1.21 mi W of West End
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.170, -82.170

A spotter reported penny size hail on State Road 200 near the Paddock Mall.

Funnel Cloud, Marion

When
March 11, 10:41 AM EST
Where
Marion County, 1.21 mi E of Ocala
Reported by
Public
Coordinates
29.180, -82.110

A funnel cloud was sighted at the Fort King Middle School.

Thunderstorm Wind, Marion

When
March 11, 12:30 PM EST
Where
Marion County, 0.69 mi N of Marion Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.010, -82.180

Two trees were blown down by thunderstorm winds at Marion Oaks. The time of the event was based on radar.

Heavy Rain, Flagler

When
March 11, 1:30 PM EST to March 12, 10:00 AM EST
Where
Flagler County, 0.3 mi SSE of Bunnell
Reported by
Emergency Manager
Coordinates
29.466, -81.258

Heavy rainfall impacted Flagler county, specifically areas near Bunnell. Around 1:30 pm on March 11th, county emergency management reported 3.30 inches of rain collected at the Emergency Operations Center. Most of this rainfall occurred between 11 am and 1:30 pm. At the same time, emergency management relayed a report of 2.9 inches of rainfall in East Bunnell since 11 am that morning. By 10 am of March 12th, emergency management measured a 24-hour storm total rainfall amount of 5.01 inches at Haw Creek, which is about 8 miles west southwest of Bunnell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212476, 212480, 212483, 212484, 212481, 212499, 212497.